Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Allergy to medication "SERC"

01/30/2006

Question:

4 days after taking SERC (BETAHISTINE) a prohistamine medication for diziness, symptoms of unbearable headache/pressure in the head developed. Gradually, swelling over the entire body from feet to head/eyes in the next few weeks. Photosensitive developed with painful rashes when exposed to the sun. Sweeling has continued from top to bottom for 5 months since the end of August. (69 year old male with no health problems, 114/50, no medications, nonsmoker, no alcohol drinking, no healthy history). Doctor`s opinions: CHRONIC ANASARCA DUE TO ANAPHYLACTIC REACTION What good advice is available?

Answer:

I can't find anything that supports this hypothesis.  If anything, in animal models, betahistine blocks mast cell activation and release of histamine.  Headaches are a side effect of betahistine.  The use of betahistine to treat dizziness, vertigo and Meniere's is very controversial and most studies show none or only a marginal effect.  You may have developed angioedema.  Photodermatitis could represent a physical hive.  I would see an allergist in your area who is experienced in the treatment of urticaria/angioedema (soft tissue swelling) who could evaluate and treat this condition.  Go to www.aaaai.org or www.acaai.org to find an allergist in your area.  

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati